Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Feb 9, 2023, 1:15 AM CST for 5 counties in Texas; Eddy County, New Mexico. It took effect at Feb 9, 2023, 2:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 1:15 AM CST (07:15 UTC)
- In effect from
- Feb 9, 2023, 2:00 PM CST
- Expired
- Feb 10, 2023, 3:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599 WWUS74 KMAF 090715 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 115 AM CST Thu Feb 9 2023 TXZ271-092100- /O.UPG.KMAF.HW.A.0007.230209T2000Z-230210T0400Z/ /O.NEW.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 115 AM CST Thu Feb 9 2023 /1215 AM MST Thu Feb 9 2023/ ...HIGH WIND WARNING IN EFFECT FROM 2 PM CST /1 PM MST/ THIS AFTERNOON TO 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...North to northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 2 PM CST /1 PM MST/ this afternoon to 10 PM CST /9 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ027-092100- /O.NEW.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/ Guadalupe Mountains of Eddy County- Including the city of Queen 1215 AM MST Thu Feb 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MST THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains of Eddy County. * WHEN...From 1 PM this afternoon to 9 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-092100- /O.NEW.KMAF.WI.Y.0009.230209T2000Z-230210T0400Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 115 AM CST Thu Feb 9 2023 /1215 AM MST Thu Feb 9 2023/ ...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS AFTERNOON TO 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...From 2 PM CST /1 PM MST/ this afternoon to 10 PM CST /9 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ275>280-282-092100- /O.NEW.KMAF.WI.Y.0009.230209T2000Z-230210T0900Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Lower Brewster County- Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 115 AM CST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM CST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis Mountains Foothills and Chisos Basin, and Central Brewster and Lower Brewster Counties. * WHEN...From 2 PM this afternoon to 3 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
217 WWUS74 KMAF 091913 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 113 PM CST Thu Feb 9 2023 NMZ027-TXZ271-100400- /O.CON.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/ Guadalupe Mountains of Eddy County- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 113 PM CST Thu Feb 9 2023 /1213 PM MST Thu Feb 9 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...North to northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe and Delaware Mountains in Texas. * WHEN...Until 10 PM CST /9 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-100400- /O.CON.KMAF.WI.Y.0009.230209T2000Z-230210T0400Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 113 PM CST Thu Feb 9 2023 /1213 PM MST Thu Feb 9 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...Until 10 PM CST /9 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ275>280-282-100900- /O.CON.KMAF.WI.Y.0009.230209T2000Z-230210T0900Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Lower Brewster County- Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 113 PM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis Mountains Foothills and Chisos Basin, and Central Brewster and Lower Brewster Counties. * WHEN...Until 3 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
829 WWUS74 KMAF 100431 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1031 PM CST Thu Feb 9 2023 TXZ275>280-282-100900- /O.CON.KMAF.WI.Y.0009.000000T0000Z-230210T0900Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Lower Brewster County- Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 1031 PM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis Mountains Foothills and Chisos Basin, and Central Brewster and Lower Brewster Counties. * WHEN...Until 3 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:38 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 8, 10:38 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Wed Feb 8 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 153 PM CST Wed Feb 8 2023
Temperatures will warm efficiently this afternoon as we return to
zonal flow and sunny skies. Highs today will reach the upper 50s for
most with 60s along the river valleys, slightly below normal for
early February. An upper trough will dive down from the Rockies
Thursday and Friday, pushing a cold front through our region as
early as Thursday morning. Ahead of this front, light winds and
clear skies tonight will allow us cool to near or just above
freezing. By sunrise, the cold front will be encroaching on our
northern border, pushing further south as the day progresses. Winds
will increase behind this front, and SE New Mexico and the Permian
Basin will see sustained winds of 15-25mph with higher gusts. Patchy
blowing dust is not out of the question in the afternoon, especially
for the northern half of the CWA. Given northeasterly flow behind
the front, a High Wind Watch has been issued for Guadalupe Pass
Thursday afternoon and evening. As the stronger winds tamper off and
skies clear, temperatures will plunge Thursday night with cold
advection to the 20s for most with some spots seeing teens over SE
New Mexico. Make sure you take your heavy coat with you as you head
out the door Friday morning!
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 153 PM CST Wed Feb 8 2023
Friday an upper trough will swing across the plains as high pressure
begins to build into SE NM and W TX from the west. Ridge moves over
the area Saturday as next upper low moves down across CA. This low
passes into Srn AZ/Nrn Mexico Sunday then rolls into NM Monday and W
TX Tuesday.
Friday will be another cool day with a N wind and highs only in the
40s and 50s. Temps about 10 degrees warmer on Saturday. Its not
until Sunday that temps are expected to warm back up to/above
normal in the 60s with a few 70s. Saturday looks to be the chilly
morning with lows in the 20s nearly areawide... lows in the 30s
and 40s return Sunday. May see another front briefly sag into the
area Monday with temps recovering Tuesday.
On Tuesday the upper low will spin up a surface low that tracks
along the Red River leaving a W wind across the area... may see a
high wind event Tuesday and Wednesday in the Guadalupes.
Rain chances return to the forecast Sunday night through Tuesday.
These favor the north and east.
&&
.AVIATION...
(06Z TAFS)
Issued at 1035 PM CST Wed Feb 8 2023
VFR continues through the period. Expect light northwest winds
through the day under clear skies. North winds will become gusty
by late afternoon behind a cold front with gusts approaching 30
kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 35 56 27 51 / 0 0 10 0
Carlsbad 33 54 24 50 / 0 0 10 0
Dryden 37 69 32 54 / 0 0 0 10
Fort Stockton 38 61 28 50 / 0 0 10 10
Guadalupe Pass 34 50 25 44 / 0 0 10 0
Hobbs 33 51 22 49 / 0 0 10 0
Marfa 27 60 21 50 / 0 0 0 0
Midland Intl Airport 36 57 26 51 / 0 0 10 10
Odessa 37 57 27 51 / 0 0 10 10
Wink 33 59 25 52 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday afternoon through Thursday evening
for Guadalupe and Delaware Mountains.
NM...None.
&&
SHORT TERM...88
LONG TERM....72
AVIATION...29Hazardous weather outlook, Feb 8, 1:16 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 116 PM CST Wed Feb 8 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-091930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 116 PM CST Wed Feb 8 2023 /1216 PM MST Wed Feb 8 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. High wind is possible at Guadalupe Pass Thursday afternoon and evening. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 1:15 AM CST | High Wind Warning | MAF | Culberson | 21 hr |
Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.